Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 42, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 3:57 AM EDT for 7 counties in South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 3:57 AM EDT (07:57 UTC)
- Expired
- May 9, 2024, 5:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:20 AM EDT | TSTM WND DMG | 2 S Stateburg, SC | Sumter County dispatch reports a tree down along 378 and North Kings Highway. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
879
WUUS52 KCAE 090757
SVRCAE
SCC003-017-027-063-075-079-085-090900-
/O.NEW.KCAE.SV.W.0042.240509T0757Z-240509T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
357 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Calhoun County in central South Carolina...
Northwestern Clarendon County in central South Carolina...
Southern Lexington County in central South Carolina...
Southern Sumter County in central South Carolina...
Northeastern Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 500 AM EDT.
* At 357 AM EDT, severe thunderstorms were located along a line
extending from near Forest Acres to 12 miles southeast of
Batesburg-Leesville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Columbia, Sumter, West Columbia, Orangeburg, Cayce, South Sumter,
McEntire Air Base, Red Bank, Brookdale, Oak Grove, South Congaree,
Pine Ridge, St. Matthews, Gaston, Eastover, Orangeburg County
Airport, Congaree National Park, Hopkins, Claflin College, and
Horrel Hill.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 25 and 52.
Interstate 26 between mile markers 112 and 150.
Interstate 77 between mile markers 0 and 8.
Interstate 95 between mile markers 133 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 7999 3335 8105 3348 8133 3374 8174
3398 8117
TIME...MOT...LOC 0757Z 286DEG 39KT 3400 8096 3374 8144
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ3 follow-up statements
417
WWUS52 KCAE 090826
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
426 AM EDT Thu May 9 2024
SCC003-017-027-063-075-079-085-090900-
/O.CON.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Calhoun SC-Clarendon SC-Lexington SC-Sumter SC-Aiken SC-
Orangeburg SC-Richland SC-
426 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CALHOUN...NORTHWESTERN CLARENDON...SOUTHEASTERN LEXINGTON...
SOUTHERN SUMTER...NORTHEASTERN AIKEN...NORTHWESTERN ORANGEBURG AND
SOUTHEASTERN RICHLAND COUNTIES...
At 426 AM EDT, severe thunderstorms were located along a line
extending from near Poinsett State Park to 10 miles northwest of
Orangeburg, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Sumter, Orangeburg, South Sumter, McEntire Air Base, Brookdale, St.
Matthews, Eastover, Orangeburg County Airport, Congaree National
Park, Hopkins, Claflin College, Horrel Hill, South Carolina State
University, Sandy Run, Gadsden, Millwood, Poinsett State Park, Edisto
Gardens, Mulberry, and Swansea.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 25 and 26.
Interstate 26 between mile markers 123 and 150.
Interstate 95 between mile markers 133 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 7999 3335 8105 3348 8133 3369 8166
3376 8114 3397 8082
TIME...MOT...LOC 0826Z 267DEG 40KT 3386 8052 3360 8100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL060
WWUS52 KCAE 090835
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
435 AM EDT Thu May 9 2024
SCC003-090844-
/O.CAN.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Aiken SC-
435 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AIKEN COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3393 7999 3335 8105 3348 8133 3372 8103
3396 8070
TIME...MOT...LOC 0834Z 286DEG 39KT 3385 8046 3359 8094
$$
SCC017-027-063-075-079-085-090900-
/O.CON.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Calhoun SC-Clarendon SC-Lexington SC-Sumter SC-Orangeburg SC-
Richland SC-
435 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM EDT
FOR CALHOUN...NORTHWESTERN CLARENDON...SOUTHEASTERN LEXINGTON...
SOUTHERN SUMTER...NORTHWESTERN ORANGEBURG AND SOUTHEASTERN RICHLAND
COUNTIES...
At 434 AM EDT, severe thunderstorms were located along a line
extending from near Poinsett State Park to 7 miles northwest of
Brookdale, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Sumter, Orangeburg, Brookdale, South Sumter, St. Matthews, Eastover,
Congaree National Park, Claflin College, South Carolina State
University, Orangeburg County Airport, Gadsden, Millwood, Poinsett
State Park, Edisto Gardens, Mulberry, North, Pinewood, Springfield,
Cameron, and Neeses.
This includes the following highways...
Interstate 26 between mile markers 129 and 150.
Interstate 95 between mile markers 133 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 7999 3335 8105 3348 8133 3372 8103
3396 8070
TIME...MOT...LOC 0834Z 286DEG 39KT 3385 8046 3359 8094
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL218
WWUS52 KCAE 090850
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
450 AM EDT Thu May 9 2024
SCC017-027-063-075-079-085-090900-
/O.EXP.KCAE.SV.W.0042.000000T0000Z-240509T0900Z/
Calhoun SC-Clarendon SC-Lexington SC-Sumter SC-Orangeburg SC-
Richland SC-
450 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...NORTHWESTERN
CLARENDON...SOUTHEASTERN LEXINGTON...SOUTHERN SUMTER...NORTHWESTERN
ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 500 AM
EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3393 7999 3335 8105 3348 8133 3372 8103
3396 8070
TIME...MOT...LOC 0850Z 286DEG 39KT 3381 8029 3355 8077
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 9, 2:25 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Columbia SC 225 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Latest radar imagery indicates a couple of thunderstorm complexes to our west; one is currently the South Carolina Upstate/northeastern Georgia approaching the CSRA and western Midlands and the other complex is just entering Kentucky and Tennessee. These complexes are expected to affect the forecast area this morning. The first complex should be entering the local forecast area by around 3 am and continue eastward. This complex has had a history of producing severe weather as it has trekked across the southern states. There is some question; however, if this will hold together long enough to continue the severe threat. SPC mesoanalysis indicates there is 500-1000 J/kg of mixed layer CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear values are around 40 kts as well. The hindering factor of reaching the instability is the nocturnal inversion. Despite the inversion, if the cold pool with the main line remains strong enough, severe threat continues through around daybreak, mainly for the northern half of the forecast area. At this time, the highest threat for severe weather is for the western portions of the forecast area. Damaging wind will be the main threat, with hail and tornadoes being a lesser threat. The second complex is forecast to move through the region around midday. There is higher confidence that this complex will make it through our area as this one is more tied to an approaching cold front as well as some daytime heating. Again, damaging winds will be the main threat with any storms that move through the region. SPC keeps an Enhanced Risk (3/5) of severe weather for the lower CSRA and a Slight Risk (2/5) for the rest of the forecast area. After this line passes, relatively quiet weather follows for the rest of the afternoon into the overnight with a slight chance of showers and storms returning late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... VFR conditions expected through the early morning hours with restrictions possible for the morning and early afternoon. Mainly mid to high level clouds have moved over the region. A cluster of showers and storms to the west are expected to move through the northern portions of the area, mainly affecting CAE and CUB. Thunderstorms may be observed at each of those terminals around 10z or so, but confidence is low that the activity will stay together to make it that far east. If it does, expect the typical thunderstorm related restrictions. A second cluster of showers and storms is expected to move through from about 15z through 20z. Confidence is a bit higher that thunderstorms will be nearby all TAF terminals during this time frame, but the exact timing still needs to be worked out. As confidence increases, will add appropriate tempo groups to reflect such. After this cluster moves through, the remainder of the TAF period is expected to remain dry and return to VFR. Background winds are expected to become breezy from the west to southwest from about 14z through 00z before diminishing. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 9, 12:48 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1248 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100500- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 1248 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Tonight. Isolated to scattered strong to severe thunderstorms will be possible late tonight. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Organized thunderstorms will be possible again Thursday into Friday. Storms may produce damaging winds, large hail, and even a brief tornado Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.